Mixing alcohol and pills is dangerous — (Newsday)

Original article no longer available

Newsday

THE PEOPLE’S PHARMACY

JOSEPH & TERESA GRAEDON

November 28, 2006

What can you tell me about the interaction of alcohol and drugs? My husband is being treated for depression and has been taking double doses of Lexapro and Wellbutrin SR for a few months. Recently, he has been drinking an increasingly large quantity of wine – a bottle or two daily. I just found out that he is taking the diet pill phentermine on top of all this. His behavior has become hostile and strange. How dangerous is this combination?

The mixture of drugs and alcohol that your husband is consuming is a prescription for disaster.

Excessive alcohol together with Wellbutrin increases the risk of seizures. Phentermine in combination with Lexapro could trigger serotonin syndrome, with symptoms of irritability, lack of coordination, nausea, restlessness, uncontrollable muscle contractions and, in the worst case, loss of consciousness and possibly death.